• lymphedema

    Asked by jcunningham on Thursday, April 20, 2017

    lymphedema

    I have a doctor's appointment in a couple of days but am anxious to get answers to questions about lymphedema. When I was going through chemo and radiation I had swelling in my lower legs and feet that would come and go. Since I ended treatment I have also had some but in the last few weeks it has gotten worse. It is much worse in one leg than in the other. It has been a long time since my treatment ended--chemo ended late June last year and radiation ended late August. Is this related to my treatment or something else entirely? Seems like it has been too long since my last treatment.

    7 Answers from the Community

    7 answers
    • geekling's Avatar
      geekling

      It is some sort of edema and not to be lightly dismissed.

      How high is your blood pressure? Did you gain weight during treatment? Have you been checked by a cardiologist? What about your level of stress or unaddressed anger? Are you well hydrated?

      Depending on the cause, this may be something which can be controlled or alleviated with diet.

      Ask questions. Get answers.

      Best wishes

      3 months ago
    • BoiseB's Avatar
      BoiseB

      My PCP has told me that the lymphedema is caused by the lymph nodes that have been removed. She prescribed furosemide and when it is bad I wear wrap my legs. I also sleep with my legs elevated. It was also recommended that I raise my legs for 20 minutes three times a day. Lymphedema seems to be one of those lasting effects of cancer

      3 months ago
    • LymphActivist's Avatar
      LymphActivist

      Suggest that you get a referral to a qualified lymphedema therapist (Usually a PT or OT with additional training in complete decongestive therapy (CDT) and certification (CLT or CLT-LANA after their name) for an evaluation and possible treatment and education. You should be wearing compression to prevent swelling which, if left untreated, can lead to permanent changes to your tissue and increased difficulty in treating.

      3 months ago
    • LymphActivist's Avatar
      LymphActivist

      BoiseB-- I do not believe that you are getting proper treatment. Furosemide (Lasix) is usually given when the entire body is swollen due to retained water, but it tends to make lymphedema, with its localized swelling, worse. It is seldom prescribed to treat lymphedema. Your legs should be wrapped to PREVENT swelling, not wrapped when they swell. Usually swelling is treated by a trained lymphedema therapist by manual lymph drainage (MLD) after which the legs are wrapped to prevent re-swelling. Wrapping does not reduce swelling. Elevation only helps in the initial, reversible, phase of lymphedema, but after about 6 months fat and connective tissue proliferates, and the tissue changes become permanent and harder to treat.

      3 months ago
    • Ivy's Avatar
      Ivy

      I agree with the comments above. My noticeable lymphedema began the year after my chemo and radiation finished. The number of lymph nodes that were removed during your surgery will probably determine the intensity of your lymphedema. You can ask your surgeon, and you can also ask for a prescription for therapy. A well-trained lymphedema therapist will want to know which lymph nodes were removed and will teach you how to do a gentle massage that will help to alleviate the problem. The other suggestions, such as wearing compression stockings, elevating the legs, and such are a necessity. (These days, every time I sit at home I try to head for the recliner that will elevate my lower legs.) The therapist can help you determine which compression degree you require. (I have to wear 20-30 knee high stockings all the time except for sleeping.) You may require higher or lower compression, so it's important to have a professional help you sort it out. If you like to swim and have access to a pool, being in waist high or chest high water also helps because the pressure of the water will press the lymph fluid higher in the body, which would have happened normally if you had all your lymph nodes. I'm very sorry to say that this is a fact of life for many of us, along with the other side effects often noted on this site. Cancer surgery, chemotherapy, and radiation all damage the body greatly. It is the price we pay for being alive after treatment. So do get treatment quickly and get into a regimen that will control your lymphedema. If I skip a day of compression stockings, my lower legs ache. That's certainly unpleasant, so do all you can to avoid it. Good luck with getting it treated and managed for minimum distress.

      3 months ago
    • geekling's Avatar
      geekling

      Sigh.

      Please look up a supplement called "nattokinese" which is something from an Asian fermented food called 'natto' or fermented soybeans.

      The food comes organically and it is super easy but messy to make at home.

      Apparently vitamins K2 & K3 can help alleviate lymphodema but needs be used in early stages to prevent it completely.

      3 months ago
    • jcunningham's Avatar
      jcunningham

      Thank you all for your feedback. I went to my doctor yesterday and will have an ultrasound today to rule out blood clots. Then begin looking at treatment for edema. I hate the idea of compression stockings nor just because of the look but because since my hysterectomy I am always so hot! Yay. Summer heat and heavy socks. I want to look at treatments that don't involve meds hopefully. Tired of pharmaceuticals in my life. Supplements I can cope with.

      3 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more endometrial (uterine) cancer questions.  Also, don't forget to check out our Endometrial (Uterine) Cancer page.